Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 103, NWS Binghamton, NY

July 2, 2006Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 2, 2006, 4:01 PM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2006, 4:01 PM EDT (20:01 UTC)
Expired
Jul 2, 2006, 5:00 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:37 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:00 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 2, 4:00 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT SUN JUL 2 2006

.SHORT TERM (TONIGHT - TUESDAY)...
POTENTIAL FOR SEVERE CONVECTION CONTINUES INTO EARLY EVENING WITH
SEVERE THUNDERSTORM WATCH 572 IN EFFECT FOR ENTIRE AREA UNTIL 9 PM.
MOST WIDESPREAD ACTIVITY ACROSS PA BUT MID LEVEL DESTABILIZATION
LATE THIS AFTERNOON WHICH IS EVIDENT ON WRF MODEL SOUNDINGS AND
TAMDAR SHOULD INCREASE COVERAGE OVER NYS THROUGH LATE AFTERNOON.
WITH STRONG MID LEVEL WINDS, BIGGEST THREAT CONTINUES TO BE DAMAGING
WINDS AND POSSIBLE BOW ECHOES. BY LATE EVENING CONVECTIVE ACTIVITY
WILL DISSIPATE WITH LOSS OF DIURNAL HEATING AND WEAKENING MID LEVEL
WINDS. WITH SFC TROF SLOWLY MOVING SOUTH OVERNIGHT WILL KEEP MENTION
FOR SHRA/TSRA OVERNIGHT IN FAR SE.

MONDAY...FAST ZONAL FLOW ALOFT WITH MUCH WEAKER SFC TO MID LEVEL
WESTERLY FLOW THAN TODAY. MODELS INDICATE A WEAK SHORT WAVE MAY
CROSS AREA DURING AFTERNOON. TRIGGER FAIRLY WEAK BUT WITH DIURNAL
HEATING AND POSSIBLE SHORT WAVE IN FAST UPPER LEVEL ZONAL FLOW WILL
CONTINUE WITH LOW CHC POPS DURING THE AFTERNOON. WITH T85 AROUND 15C
AND PLENTY OF SS, MOST MAX TEMPS WILL BE IN THE MID TO UPPER 80S.

MONDAY NIGHT...BOTH GFS/WRF INDICATE MORE SHORT WAVES IN CONTINUED
FAST UPPER LEVEL FLOW. BEST CHANCE FOR PRECIP APPEARS WELL AFTER
MIDNIGHT BUT WITH TIMING RATHER DIFFICULT IN THIS REGIME WILL BROAD
BRUSH LOW CHC POPS FOR THE ENTIRE OVERNIGHT PERIOD.

TUESDAY...BROAD UPPER LEVEL TROF APPROACHES AREA FROM THE UPPER
GREAT LAKES. SFC LOW PRESSURE OVER SOUTHERN ONTARIO/QUEBEC MAY PUSH
A PREFRONTAL TROF THROUGH CWA DURING THE MORNING WITH COLD FRONTAL
PASSAGE LATE AFTERNOON/EVENING. WILL CONTINUE WITH HIGH CHC POPS FOR
SHOWERS/THUNDERSTORMS DUE TO SUFFICIENT CAPE AND JET DYNAMICS.

&&

.AVIATION (02/18Z TO 03/18Z)...
MAINLY VFR CONDS THRU THE PERIOD WITH BKN CIGS FROM 4-5KFT.  SCTD
SHOWERS OR THUNDERSTORMS POSSIBLE ACROSS SRN TAF SITES INTO THIS
EVENING.  AFTER SUNSET...CLOUDS WILL BEGIN TO SCATTER OUT WITH HIGH
CIRRUS EXPECTED MOST LOCATIONS AFTER 01Z.  OCNL MVFR VSBYS BTWN
09-12Z WITH BR DEVELOPING.  WINDS REMAIN OUT OF THE WSW...GENERALLY
12G18KTS THRU 01Z.  THEN BECOME LGT/VRB INTO MORNING HRS.  -PB

&&

.LONG RANGE (TUE NIGHT - SUNDAY)...
UPPER TROF HANGS BACK TO THE WEST THRU END OF THE WEEK.  LO CHC POPS
EXIST ON TUE NIGHT INTO WED AHEAD OF COLD FRONT.   AS FRONT
PASSES...MOST MOISTURE WILL SHUNT EAST OF FA.  ALTHOUGH H5 TROF
REMAINS WEST IT WILL LIKELY HAVE VERY LITTLE MOISTURE TO WORK WITH.
RIDGE BEGINS BUILDING INTO WESTERN NY WED NIGHT AND CONTS TO
INFLUENCE AREA THRU EXTENDED PD.  HAVE SIDED WITH ECMWF/CANADIAN IN
QUICKER MOVEMENT OF TROF AXIS AS IT HAS BEEN MOST CONSISTENT.  NR
NORMAL TEMPS STILL EXPECTED THRU THE PERIOD.  -PB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...RIVER FLOOD WARNINGS CONTINUE FOR THE SUSQUEHANNA RIVER AT
CONKLIN AND WAVERLY.
.PA...RIVER FLOOD WARNINGS CONTINUE FOR THE SUSQUEHANNA RIVER AT
SAYRE.

&&
Hazardous weather outlook, Jul 2, 4:05 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT SUN JUL 2 2006

NYZ055>057-062-PAZ038>040-043-044-047-048-072-030815-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
405 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
RIVER FLOODING ON THE SUSQUEHANNA WILL END TODAY EVERYWHERE. SEE
THE FLOOD STATEMENTS FOR FURTHER DETAILS.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON WITH THE
APPROACH OF A WEAK SURFACE COLD FRONT. A FEW OF THE THUNDERSTORMS
COULD HAVE DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTERNOON THUNDERSTORMS WILL DEVELOP MONDAY WITH THE POSSIBILITY
OF BECOMING SEVERE. STREAM AND URBAN FLOODING IS ALSO POSSIBLE
MONDAY AFTERNOON TO TUESDAY NIGHT BEFORE DRIER WEATHER RETURNS FOR
THE REST OF WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RAINFALL SPOTTERS ARE ASKED TO CALL IN ANY AMOUNTS OVER ONE INCH.

NYZ009-015>018-022>025-036-044>046-030815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-
405 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON WITH THE
APPROACH OF A WEAK SURFACE COLD FRONT. A FEW OF THE THUNDERSTORMS
COULD HAVE DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THUNDERSTORMS
ARE POSSIBLE MONDAY TO WEDNESDAY. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RAINFALL SPOTTERS ARE ASKED TO CALL IN ANY AMOUNTS OVER ONE INCH.

NYZ037-030815-
SOUTHERN ONEIDA-
405 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
THE MOHAWK AT UTICA IS EXPECTED TO FALL BELOW FLOOD STAGE TODAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON WITH THE
APPROACH OF A WEAK SURFACE COLD FRONT. A FEW OF THE THUNDERSTORMS
COULD HAVE DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THUNDERSTORMS
ARE POSSIBLE MONDAY TO WEDNESDAY. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RAINFALL SPOTTERS ARE ASKED TO CALL IN ANY AMOUNTS OVER ONE INCH.

In the hours before

Special weather statement, Jul 2, 12:22 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1222 PM EDT SUN JUL 2 2006

NYZ009-021645-
NORTHERN ONEIDA NY-
1222 PM EDT SUN JUL 2 2006

* AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WIND...AND
VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NORTH WESTERN...AND
MOVING   EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  REMSEN AND PROSPECT AT 1230 PM EDT...
  HINCKLEY AT 1235 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 2, 2:08 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT SUN JUL 2 2006

NYZ015>017-025-044-021915-
CORTLAND NY-TOMPKINS NY-SENECA NY-YATES NY-SOUTHERN CAYUGA NY-
208 PM EDT SUN JUL 2 2006

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WIND...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MIDDLESEX...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KEUKA COLLEGE AT 215 PM EDT...
  PENN YAN AT 220 PM...
  LODI POINT AT 230 PM...
  LODI AND OVID AT 235 PM EDT...
  INTERLAKEN AT 240 PM...
  LAKE RIDGE AND KIDDERS AT 245 PM...
  LANSINGVILLE AND TAUGHANNOCK FALLS AT 250 PM...
  GENOA AT 255 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 2, 3:15 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT SUN JUL 2 2006

NYZ017-018-044-046-022000-
CORTLAND NY-OTSEGO NY-SOUTHERN CAYUGA NY-ONONDAGA NY-
315 PM EDT SUN JUL 2 2006

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR SEMPRONIUS...AND MOVING
  EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PREBLE AND BALTIMORE AT 320 PM EDT...
  TULLY AND EAST HOMER AT 325 PM EDT...
  TRUXTON AND FABIUS AT 330 PM EDT...
  TRIPOLI AND CUYLER AT 335 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 2, 3:31 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT SUN JUL 2 2006

PAZ043-047-022030-
LUZERNE PA-WYOMING PA-
331 PM EDT SUN JUL 2 2006

...CLUSTER OF THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS MOVING
TOWARD WYOMING AND LUZERNE COUNTIES OF NORTHEAST PENNSYLVANIA...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...AND VERY
HEAVY RAIN.  THESE STORMS COVERED A LARGE PART OF NORTHEASTERN AND
CENTRAL LYCOMING COUNTIES AND NORTHERN SULLIVAN COUNTY AND WERE
MOVING EAST AT 45 MPH.

THE CLUSTER OF THUNDERSTORMS WILL BE NEAR...
  LOVELTON AT 345 PM EDT...
  FORKSTON AND KASSON BROOK AT 350 PM EDT...
  EVANS FALLS AND TUNKHANNOCK AT 355 PM EDT...
  EATONVILLE AND OSTERHOUT AT 400 PM EDT...
  FALLS AND LAKE WINOLA AT 405 PM EDT...
  WALLS CORNERS AND RUGGLES AT 410 PM EDT...
  SWEET VALLEY AND PIKES CREEK AT 415 PM EDT...
  SHICKSHINNY AND RANSOM AT 420 PM EDT...
  FORTY FORT AND KINGSTON AT 425 PM EDT...
  WILKES BARRE AT 430 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

NICOSIA
Special weather statement, Jul 2, 3:38 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT SUN JUL 2 2006

NYZ036-046-022030-
MADISON NY-OTSEGO NY-
338 PM EDT SUN JUL 2 2006

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR PIERCEVILLE...AND MOVING
  EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HUBBARDSVILLE AND POOLVILLE AT 345 PM EDT...
  NORTH BROOKFIELD AT 350 PM EDT...
  BROOKFIELD AND SOUTH BROOKFIELD AT 355 PM EDT...
  UNADILLA FORKS AND LEONARDSVILLE AT 400 PM EDT...
  BURLINGTON AT 410 PM EDT...
  EXETER CENTER AT 415 PM EDT...
  RICHFIELD SPRINGS AND OAKSVILLE AT 420 PM EDT...
  COOPERSTOWN AT 425 PM EDT...
  SPRINGFIELD AND EAST SPRINGFIELD AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 2, 3:49 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SUN JUL 2 2006

PAZ038-022045-
BRADFORD PA-
349 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN BRADFORD COUNTY...

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR GILLETT...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COWLEY AT 355 PM EDT...
  RIDGEBURY AND BENTLEY CREEK AT 400 PM EDT...
  WILAWANA AND EAST SMITHFIELD AT 405 PM EDT...
  SOUTH WAVERLY AT 410 PM EDT...
  SAYRE AND ATHENS AT 415 PM EDT...
  LITCHFIELD AT 420 PM EDT...
  WINDHAM AND ORWELL AT 430 PM EDT...
  WEST WARREN AT 435 PM EDT...
  WARREN CENTER AT 440 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
FOR ALL OF NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK UNTIL 9 PM
EDT.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:40 PM EDTSevere Thunderstorm WarningBGMMadison35 min
Jul 2, 3:53 PM EDTSevere Thunderstorm WarningBGMOneida37 min
Jul 2, 4:20 PM EDTSevere Thunderstorm WarningBGMOtsego25 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningBGMOnondaga55 min
Jul 2, 4:55 PM EDTSevere Thunderstorm WarningBGMOtsego35 min
Jul 2, 5:39 PM EDTSevere Thunderstorm WarningBGMMadison66 min
Jul 2, 4:43 PM EDTSevere Thunderstorm WarningBGMLackawanna30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.